Skip to main content Accessibility help

A special class of almost disjoint families

  • Thomas E. Leathrum (a1)


The collection of branches (maximal linearly ordered sets of nodes) of the tree <ωω (ordered by inclusion) forms an almost disjoint family (of sets of nodes). This family is not maximal — for example, any level of the tree is almost disjoint from all of the branches. How many sets must be added to the family of branches to make it maximal? This question leads to a series of definitions and results: a set of nodes is off-branch if it is almost disjoint from every branch in the tree; an off-branch family is an almost disjoint family of off-branch sets; and is the minimum cardinality of a maximal off-branch family.

Results concerning include: (in ZFC) , and (consistent with ZFC) is not equal to any of the standard small cardinal invariants or = 2ω. Most of these consistency results use standard forcing notions—for example, in the Cohen model.

Many interesting open questions remain, though—for example, whether .


Corresponding author

Department of Mathematical Sciences, Berry College, Mt. Berry, Georgia 30149, E-mail:


Hide All
[BS]Balcar, Bohuslav and Simon, Petr, Disjoint refinement, Handbook of Boolean algebras (Monk, J. Donald and Bonnet, Robert, editors), vol. 2, North-Holland, New York, 1989, pp. 333386.
[Fr]Fremlin, D. H., Consequences of Martin's axiom, Cambridge University Press, New York, 1984.
[Je]Jech, Thomas J., Multiple forcing, Cambridge University Press, New York, 1986.
[Ku]Kunen, Kenneth, Set theory: an introduction to independence proofs, North-Holland, New York, 1980.
[Sh]Shelah, Saharon, On cardinal invariants of the continuum, Axiomatic set theory, Contemporary Mathematics, vol. 31, American Mathematical Society, Providence, Rhode Island, 1984, pp. 183207.
[So]Solovay, Robert M., A model of set-theory in which every set of reals is Lebesgue measurable, Annals of Mathematics, ser. 2, vol. 92 (1970), pp. 156.
[Va]Vaughan, Jerry E., Small uncountable cardinals and topology, Open problems in topology (van Mill, J. and Reed, G. M., editors), North-Holland, New York, 1990, pp. 195218.
[vD]van Douwen, Erik K., The integers and topology, Handbook of set theoretic topology (Kunen, K. and Vaughan, J. E., editors), North-Holland, New York, 1984, pp. 111168.

Related content

Powered by UNSILO

A special class of almost disjoint families

  • Thomas E. Leathrum (a1)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.